[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1988

Acne of the Fulminans Type Following Testosterone Therapy in Three Excessively Tall Boys

Author Affiliations

From the Departments of Dermatology (Dr Traupe) and Pediatrics (Dr Brämswig), University of Münster, West Germany; the Department of Pediatrics, The Children's Hospital, Osnabrück, West Germany (Dr von Mühlendahl); and the Department of Dermatology, University of Nijmegen, the Netherlands (Dr Happle).

Arch Dermatol. 1988;124(3):414-417. doi:10.1001/archderm.1988.01670030080027
Abstract

• Ulcerative acne was observed in three boys who underwent long-term treatment with high doses of testosterone for excessively tall stature. Even after withdrawal of testosterone therapy, this devastating type of acne still persisted for several months. After starting isotretinoin treatment, two cases progressed to full-blown acne fulminans with systemic manifestations. In these two cases, oral isotretinoin therapy induced multiple lesions of hyperproliferative granulation tissue resembling pyogenic granuloma. Topical steroid treatment proved to be beneficial for this adverse effect. Systemic corticosteroid treatment was administered in one case. High testosterone levels during puberty may be an important trigger mechanism of acne fulminans and may explain why this disease almost exclusively affects male adolescents.

(Arch Dermatol 1988;124:414-417)

×